Medical Questions > Conditions and Diseases > TMJ Forum

antidepressant + muscle relaxer

Hi.
Local "jaw surgeon," who also treats TMJ disorders non-surgically, suggested taking a low-dose antidepressant along with a muscle relaxer for pain management.

He was specific about the muscle relaxer (Flexeril), but not specific about the antidepressant. I have prescription for Zoloft, but am concerned about side-effects, so have not taken it.

Flexeril alone (5mg at bedtime) seems to lose its effectiveness for me after a few nights. I use Advil a couple of times/day, but prefer to limit that as well. (Would prefer to be drug free and pain free -- is there such a world?!)

Anyway ... looking for advice re: antidepressant + Flexeril use.

Thank you!
Did you find this post helpful?
|

replied January 22nd, 2009
Hi Sunnydaze,

I'm using Amitiptyline (sp?), 25mg. It's one of the tricylic anti-depressants, as well as being a muscle relaxant. It's seems to be working for me, I didn't think so at first, but I had to off it for about a week and I had a headache every day (in different areas) until I went back on it. Is Flexeril an anti-depressant as well? I'm not sure, but I've heard of it a fair few times.

Good luck!
Melanie.
|
Did you find this post helpful?

replied January 23rd, 2009
Hi, Melanie.
Thanks for sharing your drug use! I'll look into it -- sounds like a good one. As far as I know, Flexeril is "just" a muscle relaxer. Oral surgeon suggested pairing it with a low-dose antidepressant for pain management. I keep getting scared off antidepressants when I read the warnings.

Really glad to hear yours works for you!
|
Did you find this post helpful?

replied January 23rd, 2009
amitriptilyne
i am on amitryptaline as well. I take 25mg at night for chronic headaches. The only side effect i get is i can't wake myself up in the morning. My mom needs to get me up because i cannot hear an alarm that is 2 feet from my head and my parents can hear it downstairs. otherwise i have no other side effects and I wouldn't be too concerned about taking an anti depressant especially if it is a low dose. The only difference is i take it for a chiari malformation.
|
Did you find this post helpful?

replied January 25th, 2009
Thanks, GilmoreGirl, for sharing your advice and experience. I'll be checking on amitryptaline. I have a prescription for Zoloft, but am concerned about getting started on an antidepressant and mixing it with Flexeril and Advil. Feel my concern may be silly, but having trouble getting past it. Glad to hear your Rx works well for the chiari malformation.
|
Did you find this post helpful?

replied January 26th, 2009
I have the exact same side effect with amitriptilyne. I have so much trouble waking up in the morning. I had to inform my boss that I was taking it and why so that I didn't get in trouble for constantly being late due to sleeping through my alarm. Thankfully, he's all cool with it, so long as I make up the time in the afternoon, which is fine by me. The only other side effect I had was when I first starting taking it (during the first week), I experienced a short period of disorientation, only a few seconds.
Otherwise, don't be too worried about what you read about anti-depressants, because you'd most likely only be prescribed a low dose. I'm on a very low dose of 25mg, my doctor told me that those with depression get prescribed amitriptilyne up to 300mg. Those would be the ones that would have to pay attention to the major side effects.

Good Luck!
Melanie
|
Did you find this post helpful?
Users who thank MelanieV for this post: sunnydaze 

replied January 26th, 2009
I have the exact same side effect with amitriptilyne. I have so much trouble waking up in the morning. I had to inform my boss that I was taking it and why so that I didn't get in trouble for constantly being late due to sleeping through my alarm. Thankfully, he's all cool with it, so long as I make up the time in the afternoon, which is fine by me. The only other side effect I had was when I first starting taking it (during the first week), I experienced a short period of disorientation, only a few seconds.
Otherwise, don't be too worried about what you read about anti-depressants, because you'd most likely only be prescribed a low dose. I'm on a very low dose of 25mg, my doctor told me that those with depression get prescribed amitriptilyne up to 300mg. Those would be the ones that would have to pay attention to the major side effects.

Good Luck!
Melanie
|
Did you find this post helpful?

replied January 27th, 2009
Thank you, Melanie. Three recommendations for low-dose amitriptilyne are sending me in that direction. Appreciate your help and support!
|
Did you find this post helpful?